Tennessee, 2008

Hail and Damaging Wind in Tennessee, May 23, 2008

May 23, 2008 · NWS OHX · 2 events in 1 county or zone

A few reports of hail and strong winds were reported to the NWS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A few reports of hail and strong winds were reported to the NWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 23, 9:38 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 23, 9:38 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT FRI MAY 23 2008

.UPDATE...IT WAS PARTLY CLOUDY AND WARM ACROSS THE MID STATE AT
MID-MORNING, WITH TEMPERATURES RANGING FROM THE UPPER 60S ALONG
THE CUMBERLAND PLATEAU TO THE MIDDLE 70S ELSEWHERE. A FEW
LINGERING SHOWERS WERE NOTED OVER EASTERN CUMBERLAND COUNTY, WITH
SOME SIGNS OF ISOLATED SHOWERS DEVELOPING IN NORTHWESTERN ALABAMA,
JUST SOUTH OF WAYNE COUNTY. HOWEVER, AS OF MID-MORNING, THAT WAS
THE EXTENT OF THE PRECIPITATION.

AT 14Z, A WARM FRONT EXTENDED FROM NEAR BIRDSONG MARINA, TO NEAR
COLUMBIA AND CHATTANOOGA, AND WAS MOVING NORTH. THIS WARM FRONT
SEPARATED AN AREA OF RELATIVELY DRY LOW LEVEL DEW POINTS TO THE
NORTH (IN THE 50S) FROM SOME REALLY JUICY LOW LEVEL DEW POINTS
SOUTH OF THE FRONT (IN THE LOWER AND MIDDLE 60S). LATEST RUC AND
WRF GUIDANCE ALL INDICATE INCREASED CONFIDENCE IN SCATTERED
AFTERNOON CONVECTION TODAY, ESPECIALLY ALONG AND SOUTH OF THE WARM
FRONT. THUS, WILL NUDGE AFTERNOON POPS UP A LITTLE IN AREAS AROUND
I-40 AND SOUTHWARD. EXPECT THE WARM FRONT TO PUSH NORTH OF I-40 BY
LATE AFTERNOON.

WITH THE EXPECTATION OF LOTS OF AFTERNOON CLOUDS AND SCATTERED
SHOWERS, MAY MODERATE SOME AFTERNOON MAX TEMPERATURES A BIT.
OTHERWISE, LITTLE CHANGE.

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 23, 4:25 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT FRI MAY 23 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-241030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

17/MAG

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grundy

When
May 23, 1:18 PM CST
Where
Grundy County, Tracy City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.270, -85.750

Golf ball size hail reported by the Tracy City Police Dept.

Thunderstorm Wind, Grundy

When
May 23, 1:18 PM CST
Where
Grundy County, Tracy City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.270, -85.750

Two trees were blown down. The report was by the Tracy City Police Dept.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95119, 95122.